Alert archive / Kansas / Wind Chill Advisories in 2007

Wind Chill Advisory 2, NWS Topeka, KS

February 14, 200711 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Feb 14, 2007, 3:11 PM CST for 11 counties in Kansas. It took effect at Feb 15, 2007, 12:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2007, 3:11 PM CST (21:11 UTC)
In effect from
Feb 15, 2007, 12:00 AM CST
Expired
Feb 15, 2007, 5:59 AM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 142111
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CST WED FEB 14 2007

KSZ008>012-020>024-034-150600-
/O.NEW.KTOP.WC.Y.0002.070215T0600Z-070215T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
311 PM CST WED FEB 14 2007

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY. 

AN ARCTIC AIRMASS WILL CONTINUE TO MOVE SOUTH INTO THE CENTRAL
PLAINS TONIGHT. AS IT DOES NORTH WINDS AROUND 10 MPH WILL BRING
COLD AIR INTO NORTH CENTRAL AND NORTHEAST KANSAS WITH TEMPERATURES
FALLING TO AROUND ZERO. THESE TEMPERATURES COMBINED WITH THE WIND
WILL CREATE DANGEROUS WIND CHILL READINGS OF -15 TO -20.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

$$

WOLTERS
2 follow-up statements
000 
WWUS43 KTOP 150405
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CST WED FEB 14 2007

KSZ008>012-020>024-034-151215-
/O.CON.KTOP.WC.Y.0002.070215T0600Z-070215T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
1005 PM CST WED FEB 14 2007

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY
FOR THE AREA NORTH OF INTERSTATE 70. 

AN ARCTIC AIRMASS WILL CONTINUE TO MOVE SOUTH INTO THE CENTRAL
PLAINS TONIGHT. AS IT DOES NORTH WINDS AROUND 10 MPH WILL BRING
COLD AIR INTO NORTH CENTRAL AND NORTHEAST KANSAS WITH
TEMPERATURES FALLING TO AROUND ZERO. THESE TEMPERATURES COMBINED
WITH THE WIND WILL CREATE DANGEROUS WIND CHILL READINGS OF -15 TO
-20.

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

$$
000 
WWUS43 KTOP 151159
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
559 AM CST THU FEB 15 2007

KSZ008>012-020>024-034-151300-
/O.CAN.KTOP.WC.Y.0002.000000T0000Z-070215T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN
559 AM CST THU FEB 15 2007

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELED THE WIND
CHILL ADVISORY. 

WIND CHILL VALUES THIS MORNING ARE NOT EXPECTED TO DROP BELOW THE
15 BELOW MARK...AND THEREFORE THE WIND CHILL ADVISORY HAS BEEN
CANCELED. HOWEVER...BITTERLY COLD TEMPERATURES IN THE SINGLE
DIGITS...AND WIND CHILLS AROUND 10 BELOW...ARE STILL EXPECTED
ACROSS NORTHEAST AND NORTH CENTRAL KANSAS THROUGH THE EARLY
MORNING HOURS.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Feb 14, 3:01 PM CST, 10 minutes earlier.

Area forecast discussion, Feb 14, 3:01 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CST WED FEB 14 2007

.DISCUSSION...

20Z WATER VAPOR IMAGERY SHOWED A COUPLE SHORTWAVES IN THE BROAD
CYCLONIC FLOW OVER THE COUNTRY. ONE WAS MOVING THROUGH THE FOUR
CORNERS REGION WITH A COUPLE WEAK VORT MAX KICKING OUT FROM THE
SOUTHER ROCKIES. A SECOND SHORTWAVE WAS SEEN PROPAGATING SOUTH
THROUGH THE NORTHERN PLAINS. THE ENERGY MOVING OUT FROM THE SOUTHERN
ROCKIES HAS CAUSED AN AREA OF LIGHT SNOW TO DEVELOP ACROSS
SOUTHWESTERN KS AND THE TX/OK PANHANDLES. MEANWHILE SFC OBS INDICATE
AN ARCTIC RIDGE OF HIGH PRESSURE WAS STILL BUILDING SOUTH INTO THE
CENTRAL PLAINS.

MAIN QUESTIONS FOR THE SHORT TERM ARE HOW COLD THE WIND CHILL VALUES
WILL BE AND HOW MUCH SNOW WILL FALL TONIGHT. TEMPERATURES WILL ONCE
AGAIN BE VERY COLD ACROSS THE AREA AS COLD AIR CONTINUES TO ADVECT
SOUTH AHEAD OF THE 1040 MB SFC HIGH. THINK MID LEVEL CLOUDS WILL
PREVENT LOWS FROM BEING QUIET AS COLD AS THIS MORNING...BUT STILL
FEEL GUIDANCE IS TOO WARM. THEREFORE HAVE GONE A COUPLE DEGREES
COLDER THAN THE COLDEST GUIDANCE NUMBERS.  WITH SUSTAINED WINDS OF 9
TO 10 MPH...THIS CREATES WIND CHILL VALUES AROUND -15 ONCE AGAIN.
BECAUSE OF THIS WILL ISSUE A WIND CHILL ADVISORY FOR MAINLY THE
NORTHERN TWO TIERS OF COUNTIES WHERE THE COLDEST TEMPS ARE EXPECTED
TO OCCUR. THE OTHER PROBLEM WILL BE SNOWFALL TONIGHT. THINK THAT
THERE WILL BE SOME LIGHT ACCUMULATIONS OF SNOW WITH PROLONGED
SYNOPTIC SCALE FORCING MOVING ACROSS THE AREA. WITH THIS IN
MIND...HAVE INCREASED POPS. HOWEVER SNOW ACCUMULATIONS SHOULD REMAIN
LESS THAN AN INCH FOR THE MOST PART. THE MODELS ARE A LITTLE SLOWER
WITH THE SECOND MORE NORTHERN WAVE...AND BRING IT ACROSS THE CWA
THROUGH THE DAY THURSDAY. AS THE COLD CORE ALOFT MOVES ACROSS THE
AREA...THINK THAT AT LEAST SOME FLURRIES ARE POSSIBLE UNTIL THE
SHORTWAVE AXIS PASSES DURING THE LATER AFTERNOON. THEREFORE HAVE
HELD ONTO SLIGHT CHANCE POPS DURING THE MORNING WITH FLURRIES
MENTIONED IN THE EASTERN HALF OF THE CWA DURING THE AFTERNOON. HAVE
ALSO LOWERED THURSDAY/S HIGHS FROM PREVIOUS SHIFT. WEAK CAA AND
CLOUDY SKIES SHOULD PREVENT HIGHS FROM WARMING UP MUCH. THEREFORE
HELD TEMPS IN THE TEENS FOR THURSDAY.

FRIDAY THROUGH SATURDAY NIGHT...SURFACE RIDGE WILL CONTINUE TO MOVE
SOUTHEAST OF THE FORECAST AREA...BRINGING SOUTHWESTERLY FLOW THROUGH
THE CWA DURING THE DAY ON FRIDAY.  AT H850 THE WARM AIR ADVECTION
SIGNAL IS VERY STRONG WITH -16 DEG C H850 TEMPS THURSDAY AFTERNOON
WARMING TO 4 DEG C BY FRIDAY AFTERNOON.  THE GFS/NAM BRING A
SHORTWAVE THROUGH THE CENTRAL PLAINS FRIDAY AFTERNOON...SENDING A
COLD FRONT SOUTH THROUGH THE REGION.  WITH THE TIMING OF THE FRONT
IN BETWEEN 00-06Z SATURDAY...FEEL THE FRONTAL BOUNDARY WILL NOT DO
MUCH TO INHIBIT MAX HEATING FOR FRIDAY...AND HAVE BUMPED
TEMPERATURES UP A COUPLE OF DEGREES FOR THIS REASON.  CLOUD COVER
AND REMAINING SNOW COVER WILL PREVENT COMPLETE REALIZATION OF MAX T
FROM MIXING DOWN 850 OR 900 MB TEMPS...BUT TEMPERATURES SHOULD CLIMB
INTO THE LOWER 40S FOR MOST LOCATIONS.  AS THE SHORTWAVE MOVES INTO
THE CENTRAL PLAINS THE GFS HAS THE WAVE SHEARING OUT...BRINGING A
BROAD SWATH OF LIFT THROUGH THE FORECAST AREA FRIDAY EVENING INTO
THE OVERNIGHT HOURS TO SATURDAY MORNING.  THE BEST QG CONVERGENCE
SETS UP OVER THE EASTERN FORECAST AREA OVERNIGHT...SO HAVE GONE
AHEAD AND UPPED POPS INTO THE CHANCE CATEGORY ACROSS THE EASTERN
CWA.  THE PERSISTENT WAA PATTERN WILL BRING SOME MOISTURE BACK INTO
THE REGION...HOWEVER THIS IS EXPECTED TO REMAIN CONFINED TO THE
LOWER LEVELS OF THE ATMOSPHERE...SO WOULD NOT EXPECT GOOD QPF
AMOUNTS.  ANY PRECIPITATION THAT DOES DEVELOP SHOULD START OFF AS A
RAIN/SNOW MIX...AND THEN TRANSITION TO ALL SNOW AFTER MIDNIGHT
SATURDAY.  AT THIS TIME HAVE A HALF INCH OF SNOW ACCUMULATION IN THE
FORECAST...AND WILL REEVALUATE THIS AS THE SYSTEM REMAINS OFF SHORE
AT FORECAST TIME...AND IS NOT CURRENTLY SAMPLED BY THE UPPER AIR
NETWORK.  BEHIND THE FRONTAL PASSAGE...COLD AIR ADVECTION WILL BRING
MAX TEMPERATURES BACK DOWN INTO THE MID TO UPPER 30S ACROSS THE AREA
ON SATURDAY.  HIGH PRESSURE WILL ONCE AGAIN MOVE THROUGH THE
FORECAST AREA SATURDAY NIGHT...BRINGING ANOTHER WAA REGIME THROUGH
THE FORECAST AREA BEGINNING SUNDAY MORNING.

SUNDAY THROUGH WEDNESDAY...NORTHWEST FLOW ALOFT WILL BREAK DOWN ON
SUNDAY AS A STRONGER WAVE MOVES ONSHORE OVER THE WESTERN
CONUS...PUSHING UPPER LEVEL RIDGING OVER THE CENTRAL PLAINS.  WITH
UPPER LEVEL RIDGING AND WAA IN THE LOWER 1 KM OF THE
ATMOSPHERE...BROUGHT MAX TEMPERATURES BACK INTO THE MID 40S...WITH
MOSTLY SUNNY SKIES.  12Z GFS HAS THE STRONG WAVE OVER THE WESTERN
CONUS CUTTING OFF FROM THE FLOW ALOFT...AND MOVING SOUTHEAST.  THIS
ALLOWS NEARLY ZONAL FLOW TO SET UP WITH THE NORTHERN STREAM THROUGH
THE CENTRAL PLAINS.  IN THIS PATTERN A COUPLE OF CLIPPER SYSTEMS
WILL MOVE THROUGH THE CENTRAL PLAINS...ONE AROUND MONDAY
AFTERNOON...AND THE SECOND TUESDAY AFTERNOON.  THESE SYSTEMS BRING
WEAK FRONTAL BOUNDARIES THROUGH THE FORECAST AREA MONDAY AND TUESDAY
NIGHT...RESPECTIVELY.  THE POLAR JET IS EXPECTED TO REMAIN WELL
NORTH OF THE FORECAST AREA...WHICH MAKES ANY ARCTIC INTRUSIONS
UNLIKELY...SO THESE FRONTAL BOUNDARIES WILL BRING WIND SHIFTS AND
INCREASED CLOUD COVER THROUGH THE BEGINNING OF THE UPCOMING
WEEK...BUT SHOULD REMAIN DRY AND DO LITTLE TO COOL THE WARMER AIR IN
PLACE.  IN GENERAL EXPECT THIS PERIOD TO REMAIN AROUND 10 DEGREES
ABOVE NORMAL WITH HIGHS IN THE LOWER TO MIDDLE 50S AND LOWS IN THE
UPPER 20S TO LOWER 30S.  DUE TO THE LATEST RUN OF THE GFS HAVE
UNDERCUT HPC POP GUIDANCE BY 30 PERCENT...KEEPING THE FORECAST DRY
AT THIS TIME TUESDAY NIGHT INTO WEDNESDAY.  THE 14/12Z GFS INDICATED
THE CUT OFF LOW LAGGING OVER THE SOUTHWESTERN CONUS...WHICH IS MORE
IN LINE WITH ENSEMBLE MEAN FORECASTS.  IN GENERAL THE BIGGEST CHANGE
TO THE EXTENDED WAS TO RAISE MAX TEMPERATURES TO START THE UPCOMING
WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY TONIGHT UNTIL
9 AM THURSDAY MORNING ALONG AND NORTH OF A MINNEAPOLIS TO HOLTON
LINE.

&&

WOLTERS/CAVANAUGH
Hazardous weather outlook, Feb 14, 7:44 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
744 AM CST WED FEB 14 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-151345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
744 AM CST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH COLD TEMPERATURES
THIS MORNING IN THE 5 ABOVE TO 5 BELOW ZERO RANGE...TO PRODUCE
WIND CHILL INDICES OF 10 TO 20 BELOW ZERO. A WIND CHILL ADVISORY
REMAINS IN EFFECT UNTIL 10 AM FOR AREAS ALONG AND NORTH OF A
MINNEAPOLIS...MANHATTAN TO HOLTON LINE. WIND CHILL INDICES HOWEVER
SHOULD THEN SLOWLY RISE THROUGH MID MORNING...BUT REMAIN BELOW
ZERO MOST OF THE DAY TO THE NORTH OF I 70.

NORTH WINDS WILL PRODUCE WIND CHILL READINGS COMMONLY IN THE 10
TO 15 BELOW ZERO RANGE AGAIN LATER TONIGHT INTO EARLY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 10:25 PM CSTWind Chill AdvisoryTOPBrown, Clay, Cloud, Jackson, Marshall, Nemaha and 5 more12 hr

Nearby

Wind Chill Advisories in Kansas, 2007Every wind chill advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.